Please use this identifier to cite or link to this item:
|Title:||Chemotherapy-induced mucositis: The role of gastrointestinal microflora and mucins in the luminal environment|
|Citation:||The Journal of Supportive Oncology, 2007; 5(6):259-267|
|Andrea M. Stringer, Rachel J. Gibson, Joanne M. Bowen, Richard M. Logan, Ann S-J Yeoh and Dorothy M.K. Keefe|
|Abstract:||Collectively, mucositis refers to the damage caused to the mucous membranes of the body following cytotoxic cancer therapy. Diarrhea is one such manifestation of mucositis and is a common side effect of chemotherapy that remains poorly understood. It affects the entire gastrointestinal tract. The exact number of patients affected by diarrhea as a result of treatment is uncertain, although it is believed that approximately 10% of patients with advanced cancer will be affected. Despite advances in the understanding of oral and small intestinal mucositis over recent years, large intestinal mucositis, including diarrhea, has not been well defined, and the underlying mechanisms of the condition have yet to be established. The majority of the literature concerning diarrhea is based on clinical observations, with little basic research. However, from the research conducted, it is likely that the intestinal microflora play a role in the development of chemotherapy-induced diarrhea. This review will examine in detail what is known about the mechanisms of chemotherapy-induced diarrhea and will explore the potentially important relationship among intestinal microflora, the luminal environment, and the subsequent development of chemotherapy-induced diarrhea.|
|Keywords:||Gastrointestinal Tract; Intestinal Mucosa; Intestine, Small; Gastric Mucosa; Humans; Neoplasms; Stomatitis; Constipation; Diarrhea; Mucins; Antineoplastic Agents; Intestinal Absorption; Mucositis|
|Appears in Collections:||Dentistry publications|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.